Alert archive / Colorado / High Wind Watches in 2017
High Wind Watch 7, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Apr 9, 2017, 4:40 AM MDT for Boulder County, Larimer County, Weld County, Colorado. It took effect at Apr 9, 2017, 3:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 9, 2017, 4:40 AM MDT (10:40 UTC)
- In effect from
- Apr 9, 2017, 3:00 PM MDT
- Expired
- Apr 9, 2017, 9:39 AM MDT
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Larimer County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 82 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 10.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 3394 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077 WWUS75 KBOU 091040 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 440 AM MDT Sun Apr 9 2017 COZ035-038-091845- /O.NEW.KBOU.HW.A.0007.170409T2100Z-170410T0900Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- 440 AM MDT Sun Apr 9 2017 ...HIGH WIND WATCH IN EFFECT FROM 3 PM MDT THIS AFTERNOON THROUGH LATE TONIGHT... The National Weather Service in Denver has issued a High Wind Watch, which is in effect from 3 PM MDT this afternoon through late tonight. * TIMING...West winds will increase by afternoon and continue tonight. * WINDS...West 30 to 40 mph with gusts to 75 mph in the northern foothills. Gusts up to 60 mph will be possible over the plains of northeast Larimer and northwest Weld counties. * IMPACTS...Strong and gusty winds may cause damage to trees and power lines and disrupt power. Drivers of light weight and high profile vehicles will beA High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. susceptible to sudden and erratic cross winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
722 WWUS75 KBOU 091539 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 939 AM MDT Sun Apr 9 2017 COZ035-038-092345- /O.UPG.KBOU.HW.A.0007.170409T2100Z-170410T0900Z/ /O.NEW.KBOU.HW.W.0010.170409T1800Z-170410T0600Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Including the cities of Estes Park, Glendevey, Nederland, Red Feather Lakes, Fort Collins, Hereford, Loveland, and Nunn 939 AM MDT Sun Apr 9 2017 ...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... The National Weather Service in Denver has issued a High Wind Warning, which is in effect until midnight MDT tonight. The High Wind Watch is no longer in effect. * TIMING...West winds will increase by afternoon and continue through midnight. * WINDS...West 25 to 40 mph with gusts to 75 mph in the northern foothills. Gusts up to 60 mph will be possible over the plains of northeast Larimer and northwest Weld counties. * IMPACTS...Strong and gusty winds may cause damage to trees and power lines and disrupt power. Drivers of light weight and high profile vehicles will be especially susceptible to strong and sudden cross winds. Continue to monitor the latest forecasts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Apr 9, 4:06 AM MDT, 34 minutes earlier.
Area forecast discussion, Apr 9, 4:06 AM MDT, 34 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 406 AM MDT Sun Apr 9 2017 .SHORT TERM...(Today and tonight) Issued at 252 AM MDT Sun Apr 9 2017 An upper lvl storm system will move across WY today and then into the cntrl high plains by tonight. There will be some mid lvl ascent this morning across nrn CO which will then by replaced by stg downward descent by aftn. Cross-sections show moisture depth around 200 mb in the mtns thru midday which will then decrease thru the aftn. This moisture combined with favorable orographics and lapse rates will allow for a continuation of snow showers thru midday which will decrease in the aftn. Across the plains there have been some widely sct -shra early this morning nr the WY border which should end by 12z. Meanwhile by midday there will be a convergence zn over the far nern plains where some cape will exist. Thus may see some isold tstms fm 18z-21z over the far nern corner however the rest of the plains will be dry. As for highs this aftn readings will be cooler across nern Co with readings in the mid 50s to around 60. Meanwhile winds will increase thru the day as a pacific fnt moves across the area. With downward forcing in place this aftn will see good mixing which will allow transport of stronger low lvl winds to the sfc. At this point expect gusts fm 40 to 50 mph over much of the plains with the highest gusts closer to the WY-NE border. There is still some potential for high winds in the nrn foothills and across zn 38 late this aftn thru tonight. Cross- sections show a mtn wave overnight with component along winds in the 50-55 kt range. At this point confidence is on the marginal side so will just issue a high wind watch for zns 35 and 38. .LONG TERM...(Monday through Saturday) Issued at 404 AM MDT Sun Apr 9 2017 Models show moderate zonal flow over the forecast area Monday and Monday night with flat upper ridging on Tuesday. There is a weak upper trough to move across late Tuesday night/early Wednesday morning. There is benign synoptic scale forcing for the CWA Monday through Tuesday evening, then some weak upward motion is progged overnight Tuesday. The low level winds look like they will adhere to normal diurnal trends through Tuesday night. Cross sections show very limited moisture for the CWA Monday through Tuesday night. There is no measurable precipitation noted on the QPF fields. Will keep the GFE grids dry. For temperatures, Monday's highs are 2-5 C warmer than today's. Tuesday's highs are 3-6 C warmer than Monday's. For the later days, Wednesday through Saturday, there is upper ridging on Wednesday, then southwesterly flow aloft on Thursday, with a weakening upper trough on Friday. Zonal flow is progged for Saturday. Moisture is limited and there is a bit of measurable precipitation over the CW Thursday night into Friday night. Temperatures look to stay above normal. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 252 AM MDT Sun Apr 9 2017 Winds have been a nightmare overnight as outflow boundary fm high based showers affected the area. Winds should be sse by 12z and then gradually wly by 15z to 16z followed by a more wnw direction by 19z. Speeds will increase by early aftn from 25 to 30 mph with gusts up to 45 mph at times thru 01z. Winds should decrease by early evening and become more wsw by 03z and then drainage after 09z. && .FIRE WEATHER... Issued at 252 AM MDT Sun Apr 9 2017 Due to expected gusty winds fm 40 to 50 mph across the plains this aftn have upgraded to a Red Flag Warning across the far nern plains due to concerns from Fire Managers. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 6 PM MDT this evening for COZ242-244-248>251. High Wind Watch from this afternoon through late tonight for COZ035-038. && SHORT TERM...RPK LONG TERM...RJK AVIATION...RPK FIRE WEATHER...RPK
Hazardous weather outlook, Apr 9, 4:34 AM MDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 434 AM MDT Sun Apr 9 2017 COZ030>051-101045- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 434 AM MDT Sun Apr 9 2017 ...High Wind Watch for the northern Foothills...eastern Larimer and northwest Weld counties from 3 pm this afternoon until 3 am Monday morning... ...Red Flag Warning for the far northeast plains this afternoon... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A storm system will move across Wyoming today and into the central high plains by tonight. West winds will increase across the area through the day with speeds from 25 to 35 mph. Gusts to 50 mph will be possible over the plains with high fire danger over the far northeast areas. By late this afternoon through the evening hours high winds may develop in and near the northern foothills. Wind gusts up to 75 mph will be possible across the higher terrain of Larimer and Boulder counties. In the mountains there will be snow showers this morning which will decrease in the afternoon. A few inches of accumulation will be possible. Winds will gusts from 60 to 70 mph at times above 10000 feet. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY It will be dry across the forecast area Monday through Thursday. There will be a slight chance of showers Thursday night through friday night, then Saturday will be dry. Temperatures will be above seasonal normals much of the time. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 3:59 AM MDT | Red Flag Warning | BOU | Logan, Morgan, Phillips, Sedgwick, Washington, Weld | 14 hr |
| Apr 9, 9:39 AM MDT | High Wind Warning | BOU | Boulder, Larimer, Weld | 12 hr |
Nearby
High Wind Watches in Colorado, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.